Alert archive / West Virginia / River Flood Warnings in 2022
River Flood Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at May 7, 2022, 5:46 AM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- May 7, 2022, 5:46 AM EDT (09:46 UTC)
- Expired
- May 8, 2022, 1:00 AM EDT
- In force
- 19 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Calhoun County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Kanawha River at Glenville (GLEW2). The gauge peaked at 26.48 ft at May 7, 2022, 4:00 PM EDT.
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 26 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03152000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
903
WGUS41 KRLX 070946
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
546 AM EDT Sat May 7 2022
...The National Weather Service in Charleston WV has issued a Flood
Warning for the following rivers in West Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report Severe Weather to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued this evening at 600 PM EDT.
&&
WVC013-021-072200-
/O.NEW.KRLX.FL.W.0021.220507T0948Z-220508T0110Z/
/GLEW2.1.ER.220507T0948Z.220507T1200Z.220507T1909Z.NO/
546 AM EDT Sat May 7 2022
...FLOOD WARNING IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until late this evening.
* IMPACTS...At 23.0 feet, Water covers some streets and reaches some
buildings near the river.
* ADDITIONAL DETAILS...
- At 4:45 AM EDT Saturday the stage was 22.8 feet.
- Forecast...The river is expected to rise above flood stage
early this morning to a crest of 23.5 feet this morning. It
will then fall below flood stage late this afternoon.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
23.6 feet on 03/31/1940.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
JZ6 follow-up statements
890
WGUS81 KRLX 071122
FLSRLX
Flood Statement
National Weather Service Charleston WV
722 AM EDT Sat May 7 2022
...The Flood Warning continues for the following rivers in West
Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued this evening at 600 PM EDT.
&&
WVC013-021-072200-
/O.EXT.KRLX.FL.W.0021.000000T0000Z-220508T0109Z/
/GLEW2.1.ER.220507T1002Z.220507T1200Z.220507T1909Z.NO/
722 AM EDT Sat May 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until late this evening.
* IMPACTS...At 23.0 feet, Water covers some streets and reaches some
buildings near the river.
* ADDITIONAL DETAILS...
- At 6:45 AM EDT Saturday the stage was 23.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:45 AM EDT Saturday was 23.4 feet.
- Forecast...The river is expected to rise to a crest of 23.5
feet this morning. It will then fall below flood stage late
this afternoon.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
23.6 feet on 03/31/1940.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
JLB090
WGUS81 KRLX 071506
FLSRLX
Flood Statement
National Weather Service Charleston WV
1106 AM EDT Sat May 7 2022
...The Flood Warning is extended for the following rivers in West
Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued this evening at 1015 PM EDT.
&&
WVC013-021-080215-
/O.EXT.KRLX.FL.W.0021.000000T0000Z-220508T0215Z/
/GLEW2.1.ER.220507T1002Z.220507T1800Z.220508T0015Z.NO/
1106 AM EDT Sat May 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until late this evening.
* IMPACTS...At 26.0 feet, Water reaches the hotel foundation on
South Court Street next to the old bridge.
* ADDITIONAL DETAILS...
- At 10:45 AM EDT Saturday the stage was 25.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:45 AM EDT Saturday was 25.0 feet.
- Forecast...The river is expected to rise to a crest of 25.5
feet this afternoon. It will then fall below flood stage this
evening.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
25.6 feet on 12/23/1970.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
JLB267
WGUS41 KRLX 071827
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
227 PM EDT Sat May 7 2022
...Forecast flooding changed from Minor to Moderate severity and
increased in duration for the following rivers in West Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Moderate flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued late tonight at 230 AM EDT.
&&
WVC013-021-080630-
/O.EXT.KRLX.FL.W.0021.000000T0000Z-220508T1130Z/
/GLEW2.2.ER.220507T1002Z.220508T0000Z.220508T0848Z.NO/
227 PM EDT Sat May 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until tomorrow morning.
* IMPACTS...At 26.0 feet, Water reaches the hotel foundation on
South Court Street next to the old bridge.
* ADDITIONAL DETAILS...
- At 1:45 PM EDT Saturday the stage was 26.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:45 PM EDT Saturday was 26.1 feet.
- Forecast...The river is expected to rise to a crest of 26.6
feet this evening. It will then fall below flood stage late
tonight.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
26.7 feet on 08/09/1958.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
JLB570
WGUS81 KRLX 072307
FLSRLX
Flood Statement
National Weather Service Charleston WV
707 PM EDT Sat May 7 2022
...The Flood Warning is extended for the following rivers in West
Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Moderate flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued Sunday morning at 715 AM EDT.
&&
WVC013-021-081115-
/O.EXT.KRLX.FL.W.0021.000000T0000Z-220508T1448Z/
/GLEW2.2.ER.220507T1002Z.220508T0000Z.220508T0848Z.NO/
707 PM EDT Sat May 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until late tomorrow morning.
* IMPACTS...At 26.0 feet, Water reaches the hotel foundation on
South Court Street next to the old bridge.
* ADDITIONAL DETAILS...
- At 6:45 PM EDT Saturday the stage was 26.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:45 PM EDT Saturday was 26.5 feet.
- Forecast...The river is expected to slowly fall below flood
stage late tonight.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
26.7 feet on 08/09/1958.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
RPY168
WGUS81 KRLX 080214
FLSRLX
Flood Statement
National Weather Service Charleston WV
1014 PM EDT Sat May 7 2022
...The Flood Warning continues for the following rivers in West
Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
For the Little Kanawha River...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued Sunday morning at 1015 AM EDT.
&&
WVC013-021-081415-
/O.CON.KRLX.FL.W.0021.000000T0000Z-220508T1448Z/
/GLEW2.1.ER.220507T1002Z.220507T2030Z.220508T0848Z.NO/
1014 PM EDT Sat May 7 2022
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE TOMORROW MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Little Kanawha River At Glenville.
* WHEN...Until late tomorrow morning.
* IMPACTS...At 24.0 feet, River Street is flooded upstream from the
old bridge.
* ADDITIONAL DETAILS...
- At 9:45 PM EDT Saturday the stage was 24.8 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:45 PM EDT Saturday was 26.3 feet.
- Forecast...The river is expected to fall below flood stage
late tonight and continue falling to 6.7 feet early Thursday
afternoon.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
24.7 feet on 07/19/1954.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
RPY619
WGUS81 KRLX 080500
FLSRLX
Flood Statement
National Weather Service Charleston WV
100 AM EDT Sun May 8 2022
...The Flood Warning is cancelled for the following rivers in West
Virginia...
Little Kanawha River At Glenville affecting Gilmer and Calhoun
Counties.
WVC013-021-080600-
/O.CAN.KRLX.FL.W.0021.000000T0000Z-220508T0500Z/
/GLEW2.1.ER.220507T1002Z.220507T2030Z.220508T0848Z.NO/
100 AM EDT Sun May 8 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Little Kanawha River At Glenville.
* ADDITIONAL DETAILS...
- At 9:45 PM EDT Saturday the stage was 24.8 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:45 PM EDT Saturday was 26.3 feet.
- Forecast...The river is expected to fall below flood stage
early this morning and continue falling to 6.7 feet early
Thursday afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091
$$
JZWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at May 7, 5:27 AM EDT, 19 minutes earlier.
Area forecast discussion, May 7, 5:27 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 527 AM EDT Sat May 7 2022 .SYNOPSIS... Slow moving system brings unsettled weather through Saturday night. High pressure yields dry and warm, but not humid, weather from Sunday through most of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM Saturday... Areas of showers are gradually filling in to become more of a broad area of steady light to moderate rain, accompanied by lowering clouds across the area as a slow-moving low pressure system crawls east across the area. Agree with WPC's thinking that the heaviest rain totals over the next several hours are likely to be in the northeastern part of the CWA. Primarily Pocahontas and Randolph counties, but also stretching up towards Clarksburg and Doddridge counties. Calls around to area 911 call centers indicate that flooding and other high water issues have largely receded, though a few trouble spots remain, so most flood warnings are being allowed to expire. That said, it will remain wet across most of the CWA through the morning hours, but in the afternoon it is forecast to shift more towards the southeastern part of the CWA, generally areas southeast of I-79. By nightfall lingering rain will likely be confined to the higher elevations in the east, with rain likely out of the CWA by midnight or a bit after. Cloud cover will likely inhibit any t-storm potential for Saturday across the area - the National Blend seemed to be running a bit hot on thunder chances, so those were limited manually to slight chance at best. It won't be the most pleasant Saturday - rainy and damp, cloudy, and with highs likely only in the upper 50s to near 60 degrees. We'll start to see some clearing Saturday night, but if NE'ly breezes continue as forecast, temps likely will help limit lows to the mid-40s and keep fog at bay. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 225 AM Saturday... The potent low will have moved off to the east away from the area to start this period off. Chances for any precipitation should be nil for Sunday morning as high pressure at the surface and upper level ridging builds in from the west and dry air filters into the mid levels suppressing any lingering precipitation along the mountains. Temperatures will be below normal for Sunday and Monday and there may even be a good chance for some frost in and around the higher elevations of the northeast mountains for both mornings. However, temperatures will bounce back to around their norms later on Monday and long range models do have the area staying dry well into the long term period. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 225 AM Saturday... The dry spell will continue through midweek with high pressure dominating. The aforementioned low will spin over the Atlantic during that time frame and long range models do have it eventually tracking inland and approaching just south of the area by Thursday. If this solution is correct, then chances of precipitation will come back to the eastern portions of the area along with possible thunderstorms for late Thursday, although any activity should remain along the mountains. As the low is forecast to track closer to the area for round two, chances for rain and storms will spread across the entire area for Friday into Saturday. Temperatures will continue to stay at least average or slightly above. && .AVIATION /10Z SATURDAY THROUGH WEDNESDAY/... As of 520 AM Saturday No major changes were needed to the TAFs. Initial prevailing and TEMPO groups were tweaked where needed for the current conditions and trends. A mix of MVFR to IFR conditions will persist across the area into the morning. As of 150 AM Saturday Widespread MVFR conditions persist over the area, with spotty IFR ceilings mixed in. As we go through the night and into the morning, and this slow-moving low continues to, well, move slowly across the area, we can expect this to continue, and may see somewhat more widespread IFR ceilings develop. The thunderstorm threat appears to have run its course, so no further mention was made of them in the TAFs. Tomorrow afternoon and evening should see gradual clearing of IFR cloud decks from north to south, with at least MVFR expected by the end of the TAF period for most of the area, and VFR ceilings making it into SE OH and SW WV. Light winds overnight will turn N-NE'ly for most locations, and could get a bit gusty over the northern half of the CWA. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Some breaks in shower activity are to be expected. Ceiling and visibility reductions will likely fluctuate some tonight into Saturday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 05/07/22 UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 EDT 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H H H H H H H M M H HTS CONSISTENCY H H H H H H H H H H M H BKW CONSISTENCY M M H H M H M M H H H H EKN CONSISTENCY M M M M M M H M M H H M PKB CONSISTENCY H H H H H M M H H H H H CKB CONSISTENCY M M H H H H H H H H H M AFTER 12Z SUNDAY... IFR conditions possible in fog/stratus Saturday night into Sunday, especially in the mountains around EKN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JZ NEAR TERM...FK SHORT TERM...JZ LONG TERM...JZ AVIATION...FK
Hazardous weather outlook, May 7, 4:10 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Sat May 7 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-080815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Sat May 7 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. Ongoing river and areal flood issues may still impact certain areas due to ongoing rainfall. No new water issues are expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:45 AM EDT | Areal Flood Warning | RLX | Cabell | 6 hr |
| May 7, 4:30 AM EDT | Areal Flood Warning | RLX | Wayne | 6 hr |
| May 7, 4:35 AM EDT | Areal Flood Warning | RLX | Calhoun | 6 hr |
| May 7, 4:58 AM EDT | Areal Flood Warning | RLX | Gilmer | 5 min |
| May 7, 5:05 AM EDT | Areal Flood Warning | RLX | Lewis | 8 hr |
| May 7, 5:15 AM EDT | Areal Flood Warning | RLX | Doddridge | 11 hr |
| May 7, 7:35 AM EDT | Areal Flood Warning | RLX | Upshur | 5 hr |
| May 7, 7:52 AM EDT | Areal Flood Warning | RLX | Randolph | 14 hr |
| May 7, 9:02 AM EDT | Areal Flood Warning | RLX | Barbour, Randolph, Upshur | 7 hr |
| May 7, 9:36 AM EDT | Areal Flood Warning | RLX | Tyler | 14 hr |
| May 7, 10:40 AM EDT | River Flood Warning | RLX | Barbour | 17 hr |
| May 7, 10:48 AM EDT | River Flood Warning | RLX | Barbour | 14 hr |
| May 7, 12:01 PM EDT | Areal Flood Warning | RLX | Barbour, Upshur | 4 hr |
| May 7, 12:46 PM EDT | River Flood Warning | RLX | Upshur | 19 hr |
| May 7, 4:43 PM EDT | River Flood Warning | RLX | Harrison | 8 hr |
| May 7, 4:46 PM EDT | Areal Flood Warning | RLX | Pleasants, Tyler | 10 hr |
Nearby
River Flood Warnings in West Virginia, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.